Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Got scratch by dog's teeth. Bleeding started. Taken 3 rabivax vaccine. Having pain in lower leg. Is this normal?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 1996
Answered : 1718 Questions
Question
hi
I have just got scratched by teeth of my pet dog 3-4 months old and got some blood, I immediately washed it up for 5 mins soap/dettol and got TT within an hour , it was at night 1:30am.
Next day I went to a doctor and I wanted to be at safe side and asked him for ANTI - Rabies dose (rabivax), they gave me the vaccine on my buttocks , not on arm.... will I have to take the vaccine again?
I have taken day 3 vaccine on my deltoid region, next day i.e today I am having some pain in the lower legs ...is it normal ?
Please suggest
Posted Sat, 13 Oct 2012 in Infections
 
 
Answered by Dr. Ratnakar Kini 2 hours later
Hi XXXXXX

Thanks for the query.

I am Dr. Ratnakar Kini and I would be pleased to answer your question.

I went through your question. You have had a dog bite and you have not mentioned whether the dog was vaccinated.

You made the right thing by washing the area bitten by the dog with soap and got a Tetanus Toxoid shot. And to be on the safer side you decided to go ahead with anti rabies vaccination.
This is called post-exposure prophylaxis. Here 5 doses of 1 ml of the vaccine are needed to be given intramuscularly in the deltoid on days zero, three, seven fourteen and twenty eight. You will need the rest of the vaccines for complete effectiveness. You can include the booster dose at 90 days also to complete the series if your antibody levels are not adequate due to the first dose given on the buttocks.

If the dog has been vaccinated, then there is no need for further vaccination.

The pain in the lower legs may be muscle pain which may or may not be related to the vaccination. But if there is weakness of the legs, then you may have to consult your doctor at the earliest as the vaccine can rarely cause transient weakness by involving the nerves.

I hope that answers your question. If you have no more questions, kindly accept this answer and rate the service.

Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Follow-up: Got scratch by dog's teeth. Bleeding started. Taken 3 rabivax vaccine. Having pain in lower leg. Is this normal? 4 hours later
Thank you for the prompt response... Doctor

The Dog (15weeks old) was vaccinated against the 7 in 1 vaccination (10-15days ago) and ARV was due in 10-15 days.

I kept the dog under observation from the day of bit and it totally healthy and eating/drinking water normally.

So the 1st dose which was given to the buttock will not be counted or wont show the effect of the vaccination on the body?

Its no actually severe pain in the legs, its a kind of dizziness or very less numbness.
Will there be any feverish/dizziness feeling after the dosage ..... I have also checked the temperature and it was normal. Is it recommended to take paracetamol tablet if necessary during dosage.

if possible please call me on 0000.... I m getting very tensed on this issue. It would feel better if talk to you directly clear some more issues, sir.



 
 
Answered by Dr. Ratnakar Kini 2 hours later
Hi XXXXXX

Thanks for following up.

Since the dog is acting normally and is looking healthy, it is less likely to be rabid. So do not worry. Continue monitoring it.

The dose given on the buttocks will not be effective.

If you feel weakness in your legs, get yourself tested. Some amount fever and dizziness may be felt after the injection and yes, you can take paracetamol if necessary.

I hope that answers your question.
If you have no more questions, kindly accept the answer and rate this service. Yet, I will be available to answer any other queries that you may have.

Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor